Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Loquat (Eriobotrya japonica) belongs to the trees of the Rosaceae family. Loquat leaves are widely used in the preparation of oriental herbal teas. In folk medicine, the loquat leaves are used against various skin diseases, cough, nausea, and itching.
We present a patient with hypertriglyceridaemia, who after ingestion of loquat leaf extract had a remarkable decrease in triglycerides and an increase in high density lipoprotein (HDL). However, this benefit was accompanied by toxic myopathy, resembling the effect of HMG-CoA reductase inhibitors and fibric acid derivatives.
A 39 year old man was found to have a high fasting triglyceride level on routine blood testing. The total cholesterol level was normal, and the HDL cholesterol was low. He was otherwise healthy and smoked one packet of cigarettes a day for 5 years. He did not take any drugs, and denied habitual alcohol intake. The patient was advised to stop smoking, and he started a low fat and sugar diet.
Three months after this regimen his triglyceride level remained high (9.38 mmol/l), total cholesterol 4.30 mmol/l, and HDL 0.80 mmol/l. The patient was prescribed bezafibrate 400 mg daily. After 3 months on this regimen, the triglyceride level diminished to 3.88 mmol/l, but the creatine kinase (CK) was 1400 IU/l (6 months earlier the CK level was normal). The man had not reported myalgia; he denied fall or any trauma within the past weeks. He also denied intramuscular drug injection and strenuous exercise. Bezafibrate was stopped and the CK level returned to normal after 2 weeks.
During the following year the patient had blood tests every 2 months, the triglyceride level during this period ranged from 6.20 to 18.06 mmol/l, the total cholesterol from 3.69 to 5.10 mmol/l, the HDL from 0.80 to 1.05 mmol/l, and the CK was normal. The man refused to take lipid lowering agents, and he decided to try herbal medicines.
He had heard that an extract of loquat leaves (obtained by boiling the leaves in water) would be effective for his problem. During the following 2 weeks he drank about 2 litres daily of this extract until he presented with severe myalgia, particularly of the proximal muscles of the arms and legs. On examination he was afebrile, his body mass index was 22 kg/m2. The proximal part of his limbs was tender, no erythema was detected. Blood tests showed: triglyceride 2.20 mmol/l, total cholesterol 4.50 mmol/l, HDL cholesterol 1.10 mmol/l, CK 5950 IU/l, lactic dehydrogenase 412 IU/l, aspartate aminotransferase 113 IU/l, alanine aminotransferase 85 IU/l. A complete blood count, serum electrolytes, kidney, and thyroid function tests were normal. An electrocardiogram showed sinus rhythm without signs of ischaemia.
The patient was admitted and treated with intravenous fluids. On the third day the transaminases returned to normal, the CK level decreased to 1102 IU/l, and the patient was discharged. Blood tests taken after 2 weeks showed a normal CK level and a triglyceride level of 4.14 mmol/l. During the following 5 months the patient underwent three blood tests that showed a triglyceride level of 4.74–10.18 mmol/l and an HDL level of 0.85–1.00 mmol/l; he decided to take the loquat leaf extract at reduced doses. Blood tests taken three weeks later showed; triglyceride 1.98 mmol/l, HDL 1.15 mmol/l, and CK 1330 IU/l; the transaminases were normal.
The decreased triglyceride level, in addition to the myopathy, represented by myalgia and a rise in CK, in the absence of other apparent causes, strongly suggests that these effects are related to the ingestion of loquat leaf extract. This assumption is supported by the recurrence of the same effects after rechallenge by the patient himself. Whether the antihyperlipidaemic effect and toxic myopathy are related to the action of one or more constituents of the loquat leaves is not clear.
Only a minority of patients develop myopathy in response to lipid lowering agents,4–,6 with an incidence ranging from 0.1 to 0.5%.4 There are strong indications that other (endocrine, metabolic, genetic) factors may have a role in the pathophysiology of the myopathy.4
In our patient the CK level increased significantly after 3 months’ treatment with bezafibrate. This patient might have been particularly sensitive to this type of treatment, and may have a predisposing factor, probably genetic.
The pronounced difference of CK level on the two occasions after ingestion of loquat leaf extract, suggests that this extract has a dose dependent toxic effect. However, this toxic effect may occur only in predisposed patients as is the case for myopathy related to lipid lowering agents.
Ingestion of loquat leaves should be included in the differential diagnosis of myopathy. The potential effect of loquat leaves to lower triglyceride and increase HDL levels merits further investigation.